What is Apap/Chlorpheniramine/Dextromethorphan?
Acetaminophen is a pain reliever and fever reducer.
Chlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.
Dextromethorphan is a cough suppressant. It affects the cough reflex in the brain that triggers coughing.
The combination of acetaminophen, chlorpheniramine, and dextromethorphan is used to treat runny nose, cough, and pain or fever caused by the common cold or flu.
Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.
Acetaminophen, chlorpheniramine, and dextromethorphan may also be used for other purposes not listed in this medication guide.
What is the most important information I should know about Apap/Chlorpheniramine/Dextromethorphan?
Do not take this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take dextromethorphan before the MAO inhibitor has cleared from your body.
Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. If you drink more than three alcoholic beverages per day, do not take this medication without your doctor’s advice, and never take more than 2 grams (2000 mg) of acetaminophen per day.
Do not use any other cough, cold, or allergy medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen (sometimes abbreviated as “APAP”), chlorpheniramine, or dextromethorphan.
Do not give this medicine to a child without a doctor’s advice. Death can occur from the misuse of cough or cold medicine in very young children. Always ask your doctor before treating a cough or cold in a child.
What should I discuss with my healthcare provider before taking Apap/Chlorpheniramine/Dextromethorphan?
Do not use this medication if you are allergic to acetaminophen, chlorpheniramine, or dextromethorphan, or to other antihistamines.
Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take dextromethorphan before the MAO inhibitor has cleared from your body.
If you have any of these other conditions, you may need a dose adjustment or special tests to safely take acetaminophen, chlorpheniramine, and dextromethorphan:
- asthma, emphysema, or chronic bronchitis
- cough with a large amount of mucus (phlegm)
- liver disease
- alcoholism or cirrhosis of the liver
- heart disease
- a thyroid disorder
- kidney disease
- an enlarged prostate; or
- problems with urination
FDA pregnancy category C. It is not known whether acetaminophen, chlorpheniramine, and dextromethorphan is harmful to an unborn baby. Before taking this medication, tell your doctor if you are pregnant or plan to become pregnant during treatment.
This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Some forms of this medication may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.
Apap/Chlorpheniramine/Dextromethorphan Side Effects
What are the possible side effects of Apap/Chlorpheniramine/Dextromethorphan?
Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Stop using this medication and call your doctor at once if you have any of these serious side effects:
- fast, pounding, or uneven heartbeats
- confusion, hallucinations, unusual thoughts or behavior
- severe dizziness, anxiety, restless feeling, or nervousness
- urinating less than usual or not at all
- easy bruising or bleeding, unusual weakness; or
- nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes)
Less serious side effects may include:
- dry eyes, blurred vision
- dry mouth, upset stomach, constipation
- warmth, tingling, or redness under your skin
- dizziness, drowsiness
- restless or excitability (especially in children)
- sleep problems (insomnia)
- problems with memory or concentration
- ringing in your ears; or
- mild skin rash or itching
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
What other drugs affect Apap/Chlorpheniramine/Dextromethorphan?
Before taking this medication, tell your doctor if you are using any of the following drugs:
- celecoxib (Celebrex)
- cinacalcet (Sensipar)
- darifenacin (Enablex)
- imatinib (Gleevec)
- quinidine (Quinaglute, Quinidex)
- ranolazine (Ranexa)
- ritonavir (Norvir)
- sibutramine (Meridia)
- terbinafine (Lamisil)
- an antidepressant
- a bronchodilator
- a diuretic (water pill)
- medication to treat irritable bowel syndrome, bladder spasms, or urinary incontinence
- a beta-blocker such as atenolol (Tenormin), carteolol (Cartrol), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal), sotalol (Betapace), timolol (Blocadren), and others; or
- seizure medication such as phenytoin (Dilantin) or phenobarbital (Luminal, Solfoton)
This list is not complete and there may be other drugs that can affect acetaminophen, chlorpheniramine, and dextromethorphan. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.
What should I avoid while taking Apap/Chlorpheniramine/Dextromethorphan?
Do not use any other cough, cold, pain, or allergy medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as “APAP”), chlorpheniramine, and dextromethorphan are contained in many cold, pain, and allergy medicines available over the counter. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen, APAP, chlorpheniramine, or dextromethorphan.
Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor’s advice, and never take more than 2 grams (2000 mg) of acetaminophen per day.
This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.
Tell your doctor if you regularly use other medicines that make you sleepy (such as cold or allergy medicine, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety). They can add to sleepiness caused by chlorpheniramine.
How should I take Apap/Chlorpheniramine/Dextromethorphan?
Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cough-and-cold medicines should be taken only for a short time until your symptoms clear up.
Do not give this medication to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
Drink extra fluids while you are taking acetaminophen, chlorpheniramine, and dextromethorphan.
An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. Know the amount of acetaminophen in the specific product you are taking.
Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.
Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.
Store the medicine at room temperature, away from heat, light, and moisture.
What happens if I overdose on Apap/Chlorpheniramine/Dextromethorphan?
Seek emergency medical attention if you think you have used too much of this medicine.
Overdose symptoms may include dry mouth, feeling restless or nervous, dizziness, drowsiness, nausea, vomiting, diarrhea, stomach pain, loss of appetite, increased sweating, vision changes, fast heart rate, warmth or tingly feeling, hallucinations, seizure (convulsions), or coma.
What happens if I miss a dose of Apap/Chlorpheniramine/Dextromethorphan?
Since cough or cold medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.
Edited from everydayhealth.com